Iowa, 2008

Tornado and Flash Flooding in Iowa, July 2, 2008

July 2, 2008 · NWS DVN · 13 events in 7 counties and zones

A cold front moved southeast across eastern Iowa July 2, sparking some showers and thunderstorms. Some of the storms were severe producing penny to quarter-sized hail, damaging winds, heavy rains and flash flooding, and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moved southeast across eastern Iowa July 2, sparking some showers and thunderstorms. Some of the storms were severe producing penny to quarter-sized hail, damaging winds, heavy rains and flash flooding, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 2, 2:25 AM CST, 10 hours 55 minutes earlier.

Area forecast discussion, Jul 2, 2:25 AM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CDT WED JUL 2 2008

.SYNOPSIS...
ANALYSIS AT 2 AM INDICATES A BLOOMING AREA OF STORMS AND SHOWERS OVER
NW IOWA WITH PRESSURE FALLS INTO EASTERN IOWA SUPPORTING THIS REGION
TO CONTINUE TO SPREAD EAST AND SOUTHEAST INTO NORTHERN 1/2 OF AREA
THIS MORNING.  UPPER AIR DIFFLUENCE ALSO SUPPORTS THIS WITH HI-RES
ECMWF DOING BEST ON HANDLING THIS SYSTEM.  CLOUDS TO INCREASE OVER NW
SECTIONS THIS AM WHICH WILL HAVE SOME IMPACTS ON HIGH TEMPERATURES.
INTERESTING BEHIND COLD FRONT AS HAZE REPORTED IN DAKOTAS FROM
CANADIAN FIRES.  SURFACE DEWPOINTS RISING INTO UPPER 60S IN WESTERN
IOWA SUPPORTING DECENT CONVECTIVE EVENT THIS AFTERNOON AS FRONT
PASSES BETWEEN 18Z AND 03Z IN FORECAST AREA WITH NEW AND STRONGER
CONVECTIVE DEVELOPMENT SUGGESTED FIRING AROUND 17-19Z DEPENDING ON
HEATING TO CONVECTIVE TEMPERATURES OF 85-87F.

&&

.SHORT TERM...TODAY AND TONIGHT...
UPPED POPS THIS AM IN NORTH 1/3 AND WENT CATEGORICAL THIS AFTERNOON
ALONG AND NORTH OF HIGHWAY 30 AS GOOD LOW LEVEL AND DECENT UPPER
LEVEL SUMMERTIME FORCING TO ALLOW FOR VIGOROUS DEVELOPMENT OF STRONG
TO LOCALLY SEVERE STORMS EARLY AFTERNOON INTO EARLY EVENING AHEAD OF
SURFACE COOL FRONT. AGAIN...AS MENTIONED ABOVE...PREFER FORCING OF
HI-RES ECMWF AS HANDLING CURRENT MOISTURE AND PRECIPITATION BEST.
HIGHS TOUGH ISSUE DUE TO CLOUD COVER AND WENT MID 80S ALONG HIGHWAY
20 WITH UPPER 80S ALONG AND SOUTH OF HIGHWAY 30.  THE CONCERN IS MORE
CLOUDS MAY KEEP HIGHS AT LEAST A CATEGORY LOWER NORTH SECTIONS AS FAR
SOUTH AS I-80 IF EXISTING SYSTEM TO OUR WEST CONTINUES TO DEVELOP AND
PASS TO DAY SHIFT.  LOCAL TECHNIQUES SUGGEST LOW END SEVERE WITH WBZ
OF 11.5-13K AGL AND MODERATE 0-4 KM AGL LAPSE RATES WITH SBCAPES OF
2000 TO LOCALLY 3000 J/KG SUPPORT AREAS OF COOL POOLS WITH WEAK SHEAR
TO PRODUCE WINDS OF 40-60 MPH WITH SOME ISOLATED 70 MPH POSSIBLE IN
ROUGHLY 1 TO 8 PM TIME PERIOD. HIGH WBZ AND SEMI-MOIST CONDITIONS
SUGGEST MAINLY MODEST SEVERE HAIL SIZES THIS AFTERNOON UP TO ROUGHLY
NICKEL TO QUARTER SIZE WITH MOST STRONGEST STORMS TO PRODUCE PEA
SIZE..IF ANY...THIS AFTERNOON DUE TO NEAR TROPICAL CHARACTERISTICS.
PROGRESSIVE NATURE OF FORCING FROM FRONT SHOULD LIMIT HEAVY RAIN TO LESS
THAN AN INCH MOST LOCATIONS UNTIL FRONT GETS ALONG AND SOUTH OF HIGHWAY
34 WHERE SUGGESTION OF INTERACTING COOL POOLS MAY ALLOW BRIEF TRAINING
OF STORMS THIS EVENING FOR DAY SHIFT TO ASSESS FURTHER. TONIGHT...KEPT
LIKELY POPS SE 1/2 THIS EVENING MOST PRECIPITATION TO SLIDE SOUTH OF
FORECAST REGION AROUND MIDNIGHT. MINS WITH CLOUDS RAISED MOST LOCATIONS
TO LOW TO MID 60S WITH SOME UPPER 50S ALONG HIGHWAY 20 WHERE SOME
CLEARING SHOULD OCCUR. AGAIN...REGARDING SEVERE...ALL SOLUTIONS AND
TECHNIQUES SUGGEST LOW TO LOWER END MODERATE SEVERE EVENT THIS AFTERNOON
INTO MID EVENING. LOWER END SEVERE HAIL WITH HIGHER RISK BETWEEN HIGHWAY
20 AND HIGHWAY 34 THIS AFTERNOON. STRONG TO SEVERE STRAIGHT LINE WINDS
FROM MICRO-BURSTS AND THEN COOL POOLS OF 60 TO LOCALLY 70 MPH WINDS
MAINLY SOUTH OF HIGHWAY 30.  RAINFALL AMOUNTS...MOST LOCATIONS TO
RECEIVE ONE QUARTER UP TO ONE INCH AMOUNTS.  ..NICHOLS..

.LONG TERM...THURSDAY THROUGH TUESDAY...
SURFACE COLD FRONT IS PROGGED TO BECOME STALLED WELL TO THE SOUTH ACROSS
CENTRAL MO INTO SOUTHERN IL THU MORNING AS HIGH PRESSURE BUILDS
SOUTHWARD INTO THE UPPER MS VALLEY. THIS WILL FEED A RATHER COOL AND DRY
LOW LEVEL EASTERLY FLOW INTO THE AREA. ALOFT...HOWEVER...NW FLOW
CONTINUES WITH SEVERAL EMBEDDED SHORTWAVES INTERACTING WITH THIS
BAROCLINIC BOUNDARY TO THE SOUTH KEEPING RAIN CHANCES CLOSE TO...OR JUST
INTO THE FAR SOUTHERN CWA DEPENDING ON THE MODEL...THU THROUGH FRIDAY.
00Z GFS IS MOST NOTABLE OUTLIER WITH ITS SLOWER/MORE NORTHERLY FRONTAL
PLACEMENT THU...WITH STRONG VORT MAX IN NW FLOW AND ASSOCIATED SURFACE
WAVE MOVING ALONG THE BOUNDARY EXPLODING INTO HEAVY QPF EVENT OVER THE
SOUTHERN HALF OF THE FORECAST AREA THU NIGHT. NAM/WRF...NGM...UKMET AND
12Z ECMWF HAVE BETTER CONTINUITY WITH A MORE SIMILAR FRONTAL PLACEMENT
OF THE MAIN SURFACE AND H8 BOUNDARY FURTHER SOUTH ON THU AND FAVOR THIS
SOLUTION. WILL KEEP POPS IN THE SOUTH IN THE MORNING FOR LINGERING
BACK EDGE OF WED NIGHT CONVECTION...THEN POTENTIAL FOR MAINLY
AFTERNOON SHOWERS AS SHORTWAVES CURRENTLY TOPPING WESTERN CONUS
RIDGE RIDE SE TAPPING INTO MOISTURE AXIS WELL TO THE SOUTH. LOTS OF
MID AND HIGH LEVEL MOISTURE SEEN ON WV IMAGERY TOPPING THE DIRTY
RIDGE OUT WEST TO PROVIDE PARTLY TO MOSTLY CLOUDY SKIES THU INTO THU
NIGHT. THIS...ALONG WITH STABLE MID LEVEL LAPSE RATES WILL LIMIT
THUNDERSTORM POTENTIAL AND HAVE ONLY ISOLATED WORDING IN THE SOUTH.
HIGHS STILL LOOK LIMITED TO THE 70S.

SURFACE HIGH SHIFTS EAST INTO THE GREAT LAKES FRI AND SAT FOLLOWING
SIMILAR GFS AND ECMWF SOLUTIONS THAT HAVE BETTER CONTINUITY AND
IGNORING THE WRF/NAM THAT PUSHES THE HIGH OUT QUICKER AND GENERATES
QPF IN RETURN FLOW FRI. THIS WILL RESULT IN CONDITIONS SIMILAR TO
THU...WITH HIGHS IN 70S AND COMFORTABLE HUMIDITY LEVELS. MODELS IN
POOR AGREEMENT WITH STRENGTH AND TIMING OF SHORTWAVES IN THE NW FLOW
ON FRI THAT WOULD PROVIDE AT A MINIMUM A GOOD DEAL OF HIGH CLOUDS
AND AT WORST SCATTERED SHOWERS. FOR NOW...KEPT SLIGHT CHANCE POPS
LIMITED TO THE FAR SOUTH.

PATTERN STARTS TO TRANSITION OVER THE WEEKEND WITH THE UPPER RIDGE
OUT WEST FLATTENING AND MOVING OVERHEAD SUNDAY. TEMPORARY SHIFT TO A
MORE FLOW ALOFT AND ASSOCIATED LOW LEVEL RETURN FLOW WILL BRING BACK
MORE TYPICAL JULY HEAT AND HUMIDITY BY EARLY NEXT WEEK WITH LOW END
THUNDERSTORM CHANCES KEPT IN PLACE FROM SUNDAY NIGHT THROUGH TUE.
..SHEETS..

&&

.AVIATION...
MID/HIGH CLOUDS TO INCREASE TODAY WITH SCATTERED TO NUMEROUS STORMS
AND SHOWERS BY LATE MORNING IN NW MOVING SE INTO MISSOURI BY MID
EVENING.  DBQ AND CID TERMINALS TO EXPERIENCE 1 TO 3 HOURS OF MVFR
IS STORMS EARLY TO MID AFTERNOON WITH CIGS 2-3K AND VSBYS 1-3 MILES
IN HEAVY RAINS AND GUSTY WINDS TO 40+ KTS.  THE MLI AND BRL TERMINALS
TO SEE 1 TO 3 HOURS OF MVFR TO BRIEF IFR CONDITIONS OF LATE
AFTERNOON INTO MID EVENING WITH CIGS 500 TO 3,000 FEET AND VSBYS ONE
TO 3 MILES.  VFR CONDITIONS WITH MID/HIGH CLOUDS AND STORMS TO MOVE
SOUTH BY MIDNIGHT ALL TERMINALS.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/SHEETS
Hazardous weather outlook, Jul 2, 3:30 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 AM CDT WED JUL 2 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
430 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP BY AFTERNOON AHEAD
OF A PASSING COOL FRONT.  MODERATELY HIGH INSTABILITY WILL ALLOW FOR
SOME STORMS TO REACH SEVERE LEVELS...MAINLY THIS AFTERNOON INTO THE
MID EVENING HOURS.  PRIMARY THREATS ARE LARGE HAIL UP TO THE SIZE OF
WALNUTS...OR 1.5 INCHES IN DIAMETER AND STRONG TO LOCALLY DAMAGING
STRAIGHT LINE WINDS OF 50 TO 70 MPH WITH ISOLATED SPEEDS TO 80 MPH. THE
ENTIRE FORECAST AREA IS AT RISK WITH SEVERE STORMS MOST EXPECTED FROM 1
PM UNTIL 9 PM THIS EVENING.

HIGH MOISTURE LEVELS WILL ALSO ALLOW FOR TORRENTIALLY HEAVY RAINFALL
RATES UP TO 2 INCHES AN HOUR THAT MAY PRODUCE SOME PONDING OF WATER
IN LOW LYING LOCATIONS.

THE STORM PREDICTION CENTER HAS THE ENTIRE REGION IN A SLIGHT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF HIGHWAY 34 THURSDAY AND
THURSDAY EVENING. SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA SUNDAY NIGHT THROUGH TUESDAY.
IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE MID EVENING
HOURS.  PLEASE FORWARD ANY SEVERE WEATHER AND HEAVY RAIN REPORTS TO
THE NWS QUAD CITIES FORECAST OFFICE.

NICHOLS/SHEETS

The radar

The Quad Cities radar (KDVN), 59 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.

Hail, Jackson

When
July 2, 1:20 PM CST
Where
Jackson County, 2.07 mi S of Springbrook
Measured
0.88 in hail
Reported by
Public
Coordinates
42.140, -90.480

Nickel-sized hail fell 2 miles south of Springbrook, IA at |220 pm July 2.

Thunderstorm Wind, Dubuque

When
July 2, 3:35 PM CST
Where
Dubuque County, 0.86 mi SW of Farley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.440, -91.010

Wind gusts estimated to be 60 mph blew down some power lines in Farley, IA at 435 pm July 2.

Thunderstorm Wind, Dubuque

When
July 2, 3:35 PM CST
Where
Dubuque County, 1.02 mi E of Dyersville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.480, -91.100

Wind gusts estimated to be 65 mph uprooted a tree and blew down power lines just east of Dyersville, IA at 435 pm July 2.

Hail, Iowa

When
July 2, 3:54 PM CST
Where
Iowa County, 1.24 mi SE of Victor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -92.280

Quarter-sized hail fell 1 mile southeast of Victor, IA at 454 pm July 2.

Hail, Linn

When
July 2, 4:00 PM CST
Where
Linn County, 1.23 mi SE of Prairieburg
Measured
0.88 in hail
Reported by
Public
Coordinates
42.220, -91.400

Nickel-sized hail fell 2 miles southeast of Prairieburg, IA at 500 pm July 2.

Tornado, Benton

When
July 2, 4:10 PM CST to 4:11 PM CST
Where
Benton County, 2.17 mi ESE of Van Horne to 2.58 mi NW of Newhall
Rating
EF1
Path length
1.54 mi
Path width
75 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.010, -92.040

An EF1 tornado damaged a hog confinement, a barn, and some grain bins and machine sheds along a 1 mile path located about 2 to 3 miles east of Van Horne, IA around 510 pm July 2.

Hail, Jones

When
July 2, 4:22 PM CST
Where
Jones County, 0.69 mi S of Anamosa
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.110, -91.280

Penny-sized hail fell in Anamosa, IA at 522 pm July 2.

Flash Flood, Jones

When
July 2, 4:30 PM CST to 6:00 PM CST
Where
Jones County, 1.04 mi W of Anamosa to 0.7 mi W of Wapsipinicon Sp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.119, -91.300

Heavy rains caused some flash flooding of two streets in Anamosa, IA during the early evening hours of July 2.

Hail, Iowa

When
July 2, 4:40 PM CST
Where
Iowa County, 0.47 mi NNW of Ladora
Measured
0.75 in hail
Reported by
Public
Coordinates
41.756, -92.183

Penny-sized hail fell in Ladora, IA at 540 pm July 2. This report was relayed by the Iowa County Communications Center.

Hail, Linn

When
July 2, 4:45 PM CST
Where
Linn County, 1.23 mi SE of Prairieburg
Measured
0.88 in hail
Reported by
Public
Coordinates
42.220, -91.400

Nickel-sized hail fell 2 miles southeast of Prairieburg, IA at 545 pm July 2. The hail covered the ground. Wind gusts were estimated to be 70 mph.

Thunderstorm Wind, Linn

When
July 2, 4:45 PM CST
Where
Linn County, 1.23 mi SE of Prairieburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.220, -91.400

Wind gusts were estimated to be 70 mph 2 miles southeast of Prairieburg, IA at 545 pm July 2.

Flash Flood, Linn

When
July 2, 5:25 PM CST to 8:00 PM CST
Where
Linn County, 2 mi W of Ely to 2.13 mi SSE of Ely
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.870, -91.619

Heavy rains caused flash flooding in Springville, IA, and Ely, IA during the evening of July 2. In addition, Hart Road, which is about 5 miles south southeast of Prairieburg, was washed out as a result of the flooding rains.

Flash Flood, Johnson

When
July 2, 6:35 PM CST to 9:00 PM CST
Where
Johnson County, 1.41 mi NNE of Iowa City Muni Arpt to 1.66 mi NE of Iowa City Muni Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.648, -91.537

Heavy rains caused flash flooding at the intersection of Highway 6 and South Gilbert Street in Iowa City, IA during the evening of July 2.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127016, 127026, 127029, 127019, 127021, 127047, 127023, 127034, 127024, 127025, 127031, 127036, 127038.